Our expert says:
I am sorry to hear that you have a stomach ulcer. I trust that the doctor who diagnosed your ulcer is treating you with so-called proton pump inhibitors (Zantac, or Losec, etc). If not, you need to return to the dr and ask him/her to prescribe the necessary medication. Heartburn, acid reflux and also stomach ulcers, are caused by excess acid production in the stomach and if the patient has food in the stomach this give the acid something it can work on instead of attacking the stomach lining. In fact, the use of 6 smaller meals a day is a good idea when suffering from ulcers because this would mean that the patient practically always has some food in her stomach to prevent acid erosion. You should try to split up your main meals into 2 smaller meals each. If you suffer from an ulcer, you will have to experiment with the foods you eat that may cause problems (raw onions, garlic, cucumber, green peppers, very spicy foods and condiments, gas-cold drinks, very fatty foods, etc and all alcohol). This is often an individual reaction and you will have to keep a food diary to see what foods cause this problem and then cut them out. If you find that this is too difficult, then please consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), who will help you to pinpoint trigger foods and work out a diet that avoids them. One of the most important factors in excess acid production and ulcers is stress. To relieve stress I would recommend that you should learn relaxing techniques and how to do deep breathing exercises. Gentle exercise such as yoga is also good for defusing stress.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.